• Ashley Grigsby, DO

Thank You for Vaping: An Overview of E-VALI

Bryan Ross, MD As a child of the 90s, I was lucky enough to grow up well into the campaign to stomp out tobacco product use. To this end, we’ve been largely successful: cigarette use is at an all time low. However, thanks to the technological marvels of the 21st century, there is more than one way to deliver nicotine, THC, and other volatile compounds for recreational use, namely, e-cigarettes or vaping, the drug delivery sensation that is sweeping the nation. These devices have never really panned out to be “safe;” use is associated with increased airway inflammation, decreased airway antimicrobial activity, decreased alveolar development, and increased airway particle deposition. However, just last year, a whole new beast associated with vaping stirred in the Midwest and spread rapidly across the country. This novel entity, later branded “E-VALI” (E-cigarette or Vaping-Product Use Associated Lung Injury), is something entirely new. Rather than the gradual lung pathology observed with chronic e-cigarette use, this condition is characterized by a relatively rapid progressing pneumonitis, often requiring aggressive respiratory support, and it disproportionately hits young, healthy individuals.

The current outbreak was first noted in Wisconsin in July 2019 when the Wisconsin Children’s Hospital reported 5 cases of adolescents presenting with progressive dyspnea, fatigue, and hypoxia(1). CT imaging of 4 of the 5 patients showed bilateral ground-glass opacities, and all patients underwent extensive workup without a clear etiology. Around this time, similar cases were cropping up in neighboring Illinois, with 53 cases identified by August 27th; the median age of patients was 19. The number of new cases would peak in September and gradually downtrend. As of February 18th 2020, there have been 2,807 cases of E-VALI requiring hospitalization reported to the CDC, with cases in all 50 states. As of the same date, there have been 68 reported deaths attributed to E-VALI. Likely as a reflection of the population to which vape devices are marketed, the median age of cases was 24, and 76% of cases were <35 years old. Importantly, all but a handful of cases were associated with use of illegally obtained THC containing products, meaning that the e-liquid products were largely concocted in clandestine home labs using old nicotine cartridges that had been refilled with THC containing oils (2).


Figure 1: E-VALI hospital admissions by date (CDC.gov)

Clinically, patients present with dyspnea and cough, and they tend to be pretty sick, with 90% requiring hospitalization and 57% requiring ICU admission. 86% of reported E-VALI cases displayed GI symptoms in addition to respiratory illness. The CDC diagnostic criteria is as follows: respiratory symptoms within 90 days of vape or E- cigarette use, bilateral infiltrates on CT or X-ray imaging, exclusion of infectious, neoplastic, cardiac or rheumatologic cause. It seems to spare the lung apices and hits the lower lobes, with pathology restricted to the alveoli on CT imaging (3). Bronchoalveolar lavage can be helpful in diagnosis; samples from E-VALI patients have been variable, but show predominantly lipoid pneumonia. However, there have been cases demonstrating alveolar hemorrhage, hypersensitivity pneumonitis, and acute eosinophilic pneumonia (so take your BAL results with a grain of salt) (3,5).


Figure 2: Thoracic CT images from E-VALI cases

Treatment is largely supportive, so rev up your vents and pop the top on your finest bottle of Rocuronium because a preponderance of patients require intubation, or at least non-invasive positive pressure ventilation; VV ECMO has been used successfully in severe cases. Think of it as less vape associated lung injury and more vape associated ARDS. Steroids lack great supporting data, but seem to be efficacious in speeding clinical improvement. As far as agent/dose, it’s currently dealer’s choice with Methyprednisolone 125mg or Prednisone 40-60mg daily being reported as shortening course of disease, as well as dexamethasone, hydrocortisone both being used to good effect (2,4).

What exactly causes E-VALI is still unknown, but our best evidence points to vitamin E acetate found in illicitly produced THC containing vape products. It is purely correlative at this point, but we do know that in Minnesota 0% of confiscated illicit THC containing vape products contained vitamin E acetate in 2018, but in 2019, 100% of illicit vape products contained VEA. Additionally, analysis of BAL samples from E-VALI patients revealed 94% of samples tested positive for vitamin E acetate, while none of healthy control samples contained VTE (5). One porcine study evaluating effect of intravenously administered VEA showed liver and pulmonary deposition, and a recent mouse model indicated pulmonary injury in mice exposed to vaporized vitamin E acetate at concentrations equivalent to that of daily human vape-use (6). That being said, we’re not quite at a point where VEA can be called the definitive offending agent, and for the foreseeable future the hunt should continue.

Currently, E-VALI is on the decline, with new cases in February of 2020 dropping to 4. So in light of COVID-19 and a national toilet paper shortage, why should we still care? Because this isn’t the first, and surely won’t be the last, incidence of tainted commercial products inducing human morbidity and mortality. This is just the latest rendition of brodifacoum laced spice or Ginger Jake cut with TOCP (a paralysis-inducing organophosphate), with the recurrent theme being substances with abuse potential being tainted with toxic substances and sold to a vulnerable population. And, in the age of internet sales where these products can be widely and rapidly disseminated with little or no regulation, it’s not a matter of if, but when, a similar outbreak is going to occur.

Get the Point - E-cigarette and Vape Associated Lung injury is defined as respiratory symptoms within 90 days of vape or E-cigarette use, bilateral infiltrates on imaging, exclusion of infectious, neoplastic, cardiac or rheumatologic cause. - Associated with illicitly produced THC containing products, our best guess is the causative agent is Vitamin E Acetate found in these products, but this is not definitively proven at this time. -Treatment is largely supportive with some evidence for steroid use. -Ask about vaping history when evaluating young patients with respiratory symptoms and keep E-VALI on the differential. -When in doubt, your friendly neighborhood toxicologist is always here to help, just call 1-800-222-1222.


References: 1. Layden, J. E., et al. Pulmonary Illness Related to E-Cigarette Use in Illinois and Wisconsin —Final Report. New England Journal of Medicine, 382(10), 903-916. 2019. 2. Outbreak of Lung Injury Associated with the Use of E-Cigarette, or Vaping, Products. (2020,February 25). Retrieved April 20, 2020, from https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease.html#overview. 3. Kalininskiy, Aleksandr et al. E-cigarette, or vaping, product use associated lung injury (EVALI):case series and diagnostic approach. The Lancet Respiratory Medicine 7(12) 1017 - 1026. 2019. 4. Siegel, David A et al. “Update: Interim Guidance for Health Care Providers Evaluating and Caring for Patients with Suspected E-cigarette, or Vaping, Product Use Associated Lung Injury -United States, October 2019.” MMWR. Morbidity and mortality weekly report 68(41) 919-927. 18Oct. 2019. 5. Blount, B. C., et al. Vitamin E Acetate in Bronchoalveolar-Lavage Fluid Associated with EVALI. New England Journal of Medicine 382(8): 697-705. 2019. 6. Bhat, T. A., Kalathil, S. G., Bogner, P. N., Blount, B. C., Goniewicz, M. L., &amp; Thanavala, Y. M. An Animal Model of Inhaled Vitamin E Acetate and EVALI-like Lung Injury. New England Journal of Medicine. 2020.

124 views0 comments

Recent Posts

See All